How does contraception affect your period?
Thinking of changing or starting a new method of contraception? Unsure how it will impact you? Here’s how it may affect your cycle and the way you experience your period.
The combined pill, the mini pill, the Mirena coil, the copper coil, the implant, the injection, condoms… there are many different contraceptives that people choose to use for all sorts of reasons. Contraception can be used to treat some PCOS symptoms1, protect against pregnancy, relieve PMS symptoms and even guard against STIs2, but just how can different contraceptive methods affect your cycle and bleeding?
Research shows that people often experience side effects involving their menstrual cycle while using contraception, in the form of irregular periods, heavy bleeding, spotting, brown discharge or having no periods at all! It may feel scary if your period suddenly stops or if you notice some irregular bleeding mid-cycle, but remember these side effects are usually nothing to worry about; often it just takes a bit of time for your body to adjust to new and different contraceptive methods.
You may want to familiarise yourself with how each method could potentially affect your period so that if it does happen, you’ll be able to recognise why and realise that it’s probably nothing to stress about. Similarly, if you’re choosing what contraception may be best for you, it might be helpful to consider the ways in which different contraceptive methods could affect your period.
So, how can each contraception affect my period?
Even though the way in which each contraceptive method will affect you will vary from person to person, here’s a general guide to the most common menstrual side effects according to some of the most popular forms of contraception in the UK3.
And if you are thinking about changing or starting a new form of contraception, it’s advisable to go to either your local GP or one of the many walk-in sexual health clinics throughout the UK so that you can discuss what your contraceptive options are and more importantly, get advice on what’s best for you.
The combined and mini pill
The combined pill is an oral contraceptive (meaning you swallow it), containing a mixture of the hormones, oestrogen and progesterone. It needs to be taken every day, with a possible break in between pill packets as recommended by your doctor. The combined pill works as a contraceptive by stopping the release of an egg (this is known as ovulation).4 The mini pill is also an oral contraceptive, but it only contains the hormone progesterone, and works by thickening the cervical mucus to block sperm from reaching an egg.5
When beginning to take the pill or mini pill, some people report spotting or breakthrough bleeding (bleeding between periods) as a menstrual side effect during their first few months of using it. This is nothing to stress about and it does not mean that the pill isn’t working; it’s usually just because the body takes a bit of time to adjust to the new hormones.
With some pills, your doctor might recommend that you take a break in between pill packets. During this time, your body might go through what’s known as withdrawal bleeding. Though it might look and feel like a period, withdrawal bleeding is just an outcome from the change in hormones that occurs when you opt for a break.
Though as always, it’s a good idea to get a medical opinion if you feel particularly worried, or if you experience persistent spotting over a long period of time. If you need guidance on taking breaks between pill packets, then your local GP will be able to recommend the best way for you to take your contraceptive based upon your specific needs.
The copper coil
The copper coil is an IUD (intrauterine device) which is inserted into your womb by a doctor or nurse, and can be used as a contraceptive for up to 10 years or until it gets removed. It works by releasing copper to the womb, which thickens the cervical mucus and blocks sperm from coming into contact with an egg.6
Unlike the combined pill, the copper coil does not stop ovulation, so you will still have a “real period” and ovulate. You may experience heavier and more painful bleeding with the copper coil in the first 3 to 6 months. Though the exact reason for heavier periods is unknown, research suggests that when the copper coil is inserted, some small tissue damage may occur and fatty acids known as prostaglandins are made to help repair the damaged tissue by increasing your blood flow.7
The tissue tends to repair itself though, and the heavy bleeding will often go away after the first few months. But if you feel like you’re experiencing particular discomfort while on the copper coil, always check in with your GP so that they can give you some professional advice.
The hormonal coil (Mirena, Kyleena or Jaydess)
The hormonal coil is an IUS (intrauterine system) which is also inserted into your womb by a doctor or nurse, and can be used as a contraceptive for 3 to 5 years. There are lots of different brands of hormonal coils such as Kyleena or Jaydess, but the Mirena coil is a popular option in the UK. They all work by releasing the hormone progesterone to the womb.8
While using the hormonal coil, it’s very likely that your periods will become lighter, less painful and may even stop. We know that not getting your period may seem scary and unusual at first, but this is a very common side effect for the hormonal coil and it doesn’t mean that something’s wrong or that the contraceptive isn’t working.
All that’s happening is that the progesterone hormone in the coil is controlling the lining of the womb by making it thinner, so when it’s time for your period there is little to no lining to shed as period blood.9 It’s also possible that you could experience some random bleeding within the first few months of having the coil inserted, as your body gradually regulates the new hormones.
The contraceptive implant
The contraceptive implant is a device fitted in your arm by a doctor or nurse and can be used for up to 3 years. The implant works as a contraceptive by releasing the hormone progesterone, which thickens the cervical mucus and blocks sperm from coming into contact with an egg.10
Similar to the hormonal coil, the implant also thins the lining of the womb, making some periods lighter or stopping them all together. Again, this is completely normal and just a side effect of this particular type of contraceptive.
The contraceptive injection
The contraceptive injection can be given every 8 or 13 weeks (depending on the brand) and works as a contraceptive by releasing progesterone.11
Irregular periods during the first few months of taking the injection are common, but once your body adjusts itself to the hormones, your periods tend to be lighter or stop altogether.
Condoms and other barrier methods
Male condoms and other barrier methods such as female condoms, diaphragms and cervical caps are some of the few contraceptive options which do not contain hormones, and therefore they do not interfere with your body or affect your periods.
Barrier methods still offer great protection as a contraceptive by using physical barriers to prevent sperm from reaching an egg though. It’s also worth noting that male condoms protect against STIs too.
What can I do to help regulate my period when using contraception?
It can be worrying if your cycle suddenly changes in ways you aren’t used to, even if you are expecting it to as a result of changing or starting a new contraception. The best thing you can do is sit back, relax and give your body time to adjust. After all, your body is really amazing at regulating itself and getting used to new contraceptive methods.
If you do want to be extra cautious, you can always stock up on some Bodyform Dailies Liners, to help you with any unexpected spotting you may experience during the first few months of using a new type of contraception. You can also keep a diary, and write down the days when you have irregular bleeding so that you can clearly keep track of your own progress as well as show your GP if you’d like to.
At the end of the day, it’s all about listening to your body. It’s also important to realise that other factors such as stress can also affect you period – so it may not necessarily be your contraception! As always, allow time for your body to process any changes and if you’re ever particularly worried, don’t hesitate to confide in a friend or close relative, and speak to a medical professional for advice.
Now that you’ve learnt all about how contraception can affect you period, why not expand your knowledge further by reading our other helpful articles about signs that your period is coming and whether it’s possible to stop or postpone a period.
The medical information in this article is provided as an information resource only and is not to be used or relied on for any diagnostic or treatment purposes. Please consult your doctor for guidance about a specific medical condition.
7Roy S, Shaw ST Jr. Role of prostaglandins in IUD-associated uterine bleeding--effect of a prostaglandin synthetase inhibitor (ibuprofen). Obstetrics and Gynecology. 1981 Jul;58(1):101-106.